Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 17, 2013, 4:59 PM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 46 min. 17 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2013, 4:59 PM CDT (21:59 UTC)
- Expired
- May 17, 2013, 5:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Cottonwood County, MN, Jackson County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:08 PM CDT | HAIL 1 | 3 Nw Windom, MN | |
| May 17, 5:10 PM CDT | HAIL 1.5 | 5 Wnw Windom, MN | LASTED UNTIL 522 PM. |
| May 17, 5:15 PM CDT | HAIL 1.75 | 2 Nw Windom, MN | |
| May 17, 5:20 PM CDT | HAIL 1.25 | 1 W Windom, MN | |
| May 17, 5:20 PM CDT | HAIL 1.5 | 6 Nw Windom, MN | LASTED UNTIL 540 PM. |
| May 17, 5:20 PM CDT | HAIL 1.75 | 3 N Windom, MN | |
| May 17, 5:22 PM CDT | HAIL 1.5 | Windom, MN | |
| May 17, 5:25 PM CDT | HAIL 1 | 4 W Windom, MN | |
| May 17, 5:30 PM CDT | HAIL 1 | 2 Sse Windom, MN | LASTED UNTIL 540 PM. |
| May 17, 5:30 PM CDT | HAIL 1 | 4 Wnw Windom, MN | LASTED UNTIL 550 PM. |
| May 17, 5:30 PM CDT | HAIL 1 | E Windom, MN | |
| May 17, 5:30 PM CDT | HAIL 1.25 | 5 Sse Windom, MN | LASTED UNTIL 550 PM. |
| May 17, 5:35 PM CDT | HAIL 1 | 3 Nw Windom, MN | |
| May 17, 5:40 PM CDT | HAIL 2 | Windom, MN | |
| May 17, 5:42 PM CDT | HAIL 1.75 | 4 W Windom, MN | BRANCHES 2 INCHES IN DIAMETER DOWN. |
| May 17, 5:45 PM CDT | HAIL 2 | Windom, MN | |
| May 17, 5:45 PM CDT | TORNADO | Wilder, MN | REPORT WAS IN THE VICINITY OF WILDER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 16 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
997 WUUS53 KFSD 172159 SVRFSD MNC033-063-172245- /O.NEW.KFSD.SV.W.0005.130517T2159Z-130517T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 459 PM CDT FRI MAY 17 2013 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA... NORTH CENTRAL JACKSON COUNTY IN SOUTHWEST MINNESOTA... * UNTIL 545 PM CDT * AT 454 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF WINDOM...AND MOVING SOUTHEAST AT 15 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINDOM AROUND 510 PM CDT. BERGEN AROUND 540 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE WILDER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. && LAT...LON 4376 9492 4369 9523 4394 9537 4402 9514 TIME...MOT...LOC 2159Z 334DEG 14KT 4389 9520 HAIL...1.25IN WIND...<50MPH $$
4 follow-up statements
250 WWUS53 KFSD 172210 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 510 PM CDT FRI MAY 17 2013 MNC033-063-172245- /O.CON.KFSD.SV.W.0005.000000T0000Z-130517T2245Z/ COTTONWOOD MN-JACKSON MN- 510 PM CDT FRI MAY 17 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL JACKSON AND SOUTH CENTRAL COTTONWOOD COUNTIES UNTIL 545 PM CDT... AT 507 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF WINDOM...AND MOVING SOUTHEAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. AT 508 PM CDT...EMERGENCY MANAGEMENT IN COTTONWOOD COUNTY REPORTED ONE INCH HAIL 3.5 MILES NORTHWEST OF WINDOM. IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED. THE SEVERE THUNDERSTORM WILL BE NEAR... WINDOM AROUND 520 PM CDT. BERGEN AROUND 545 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE WILDER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. && LAT...LON 4391 9533 4399 9512 4376 9492 4369 9523 TIME...MOT...LOC 2209Z 333DEG 12KT 4389 9517 HAIL...1.00IN WIND...<50MPH $$ SCHUMACHER
983
WWUS53 KFSD 172214
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT FRI MAY 17 2013
MNC033-063-172245-
/O.CON.KFSD.SV.W.0005.000000T0000Z-130517T2245Z/
COTTONWOOD MN-JACKSON MN-
514 PM CDT FRI MAY 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
JACKSON AND SOUTH CENTRAL COTTONWOOD COUNTIES UNTIL 545 PM CDT...
AT 511 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST
OF WINDOM...AND MOVING SOUTHEAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WINDOM AROUND 520 PM CDT.
BERGEN AROUND 545 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE WILDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4391 9533 4399 9512 4376 9492 4369 9523
TIME...MOT...LOC 2214Z 333DEG 12KT 4387 9516
HAIL...1.50IN
WIND...<50MPH
$$
SCHUMACHER957
WWUS53 KFSD 172221
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
521 PM CDT FRI MAY 17 2013
MNC033-063-172245-
/O.CON.KFSD.SV.W.0005.000000T0000Z-130517T2245Z/
COTTONWOOD MN-JACKSON MN-
521 PM CDT FRI MAY 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
JACKSON AND SOUTH CENTRAL COTTONWOOD COUNTIES UNTIL 545 PM CDT...
AT 515 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WINDOM...AND
MOVING SOUTHEAST AT 10 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...EMERGENCY MANAGEMENT. AT 520 PM CDT...1.25 INCH HAIL WAS
REPORTED JUST WEST OF WINDOM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BERGEN AROUND 545 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE WILDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4389 9529 4398 9512 4376 9492 4369 9523
TIME...MOT...LOC 2221Z 330DEG 10KT 4387 9514
HAIL...1.75IN
WIND...<50MPH
$$
SCHUMACHER682
WWUS53 KFSD 172234
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT FRI MAY 17 2013
MNC033-063-172245-
/O.CON.KFSD.SV.W.0005.000000T0000Z-130517T2245Z/
COTTONWOOD MN-JACKSON MN-
534 PM CDT FRI MAY 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
JACKSON AND SOUTH CENTRAL COTTONWOOD COUNTIES UNTIL 545 PM CDT...
AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 2 MILES SOUTHWEST
OF WINDOM NEAR THE JACKSON AND COTTONWOOD COUNTY LINE...AND MOVING
SOUTH AT 10 MPH.
HAZARD...TENNIS BALL SIZE HAIL.
SOURCE...EMERGENCY MANAGEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BERGEN AROUND 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4388 9529 4394 9508 4376 9492 4369 9523
TIME...MOT...LOC 2233Z 339DEG 10KT 4384 9513
HAIL...2.50IN
WIND...<50MPH
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:46 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 17, 2:46 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 246 PM CDT FRI MAY 17 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 241 PM CDT FRI MAY 17 2013 OVERALL WHILE THUNDERSTORMS WILL LIKELY DEVELOP TONIGHT AND TOMORROW DURING THE DAY MOST OF THE CWA WILL LIKELY BE FAIRLY QUIET. A WARM FRONT OVER THE FAR NORTHEASTERN PART OF THE CWA...AROUND LINCOLN AND LYON COUNTIES IN MINNESOTA COULD SPARK A QUICK SHOWER OR THUNDERSTORM THIS AFTERNOON. INSTABILITY AND SHEAR ARE PRETTY MARGINAL SO EXPECTING NON SEVERE THUNDERSTORMS...ALTHOUGH SOME SMALL HAIL WOULD BE POSSIBLE. THE OTHER AREA OF CONCERN WILL BE NORTH CENTRAL NEBRASKA INTO CENTRAL SOUTH DAKOTA. THE LATEST NAM AND RAP SUGGEST THAT THIS DEVELOPMENT WOULD TRACK MAINLY NORTHEAST WHILE THE HRRR PUSHES CONVECTION THROUGH THE CWA FROM ABOUT 2Z THROUGH 8Z. THE HRRR SEEMS A BIT OVERDONE PUSHING THINGS THAT QUICKLY EAST AS THE BETTER UPDRAFTS WOULD LIKELY BE CONFINED TO AREA FARTHER WEST WHERE BETTER CONVERGENCE EXISTS. IF AN OUTFLOW BOUNDARY COULD RACE EASTWARD SOME SPOTTY SHOWERS COULD DEVELOP. BUT FOR NOW NOT GOING TO BANK ON THAT. WILL KEEP THE HIGHEST PROBABILITIES TO THE WEST AND NORTH WITH ONLY SMALL POPS TOWARDS INTERSTATE 29. LOWS MAINLY IN THE 60S WITH CLOUDS AND A DECENT SOUTHERLY WIND. SATURDAY LOOKS LIKE A RELOADING DAY AND FOR NOW WILL ONLY HAVE POPS FROM ABOUT THE JAMES RIVER VALLEY WEST. CAPPING LOOKS TO BE TOO STRONG FOR DEVELOPMENT IN MOST LOCATIONS BUT IF SOMETHING COULD GET GOING CAPE VALUES AROUND 2000 TO 3000 J/KG AND 0 TO 6 KM SHEAR VALUES AROUND 30 KNOTS SUGGEST THAT SOMETHING ORGANIZED WOULD BE LIKELY. FOR NOW WILL LOOK FOR JUST A COUPLE OF THUNDERSTORMS TO DEVELOP MAINLY WEST OF THE JAMES RIVER VALLEY THEN A MORE ORGANIZED AREA OF THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE AS WELL...TO MOVE NORTHEAST FROM NEBRASKA WITH THE BEST CHANCE FROM ABOUT 3Z THROUGH 9Z. BELIEVE THAT THE MAIN THREAT AT THIS TIME WILL BE STRONG STRAIGHT LINE WINDS ALTHOUGH SOME SEVERE HAIL WOULD ALSO BE POSSIBLE. AHEAD OF THE CONVECTION A HUMID...MARGINALLY BREEZY DAY IS IN STORE WITH HIGHS IN THE 80S WHILE LOWS SATURDAY NIGHT WILL ONLY FALL INTO THE LOWER TO MID 60S. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 241 PM CDT FRI MAY 17 2013 SUNDAY MORNING...SEVERE/STRONG CONVECTION SHOULD BE EXITING TO THE NORTH AND EAST ALONG WITH MAIN FORCING FROM UPPER SHORT WAVE AND LOW LEVEL JET. HOWEVER...AIRMASS REMAINS CONVECTIVELY UNSTABLE AND SURFACE TROUGH LINGERS ACROSS THE WESTERN FA FROM HURON AND SOUTH THROUGH EASTERN CHARLES MIX COUNTY. LIKELY POPS LOOK WARRANTED IN THE MORNING OUT WEST AND NORTH OF FSD AS THIS SURFACE BOUNDARY CONTINUES TO PROVIDE A SOURCE OF LIFT IN THE LOW LEVELS AND AS THE UPPER VORT MAX LIFTS NORTH. HOWEVER...FARTHER EAST/SOUTHEAST TOWARD FSD/SUX AND INTO NORTHWEST IOWA...FORECAST SOUNDINGS SHOW SUBSIDENCE WITH WEAK RIDGING ALOFT CREATING A THERMAL CAP THROUGH SUNDAY MID-DAY...AND HAVE KEPT CHANCE POPS THERE ACCORDINGLY. THIS DOWNWARD MOTION LOOKS SHORT-LIVED HOWEVER AS MAIN UPPER LOW AND SURFACE LOW LIFT NORTH TOWARD THE FORECAST AREA FOR SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. GFS/NAM BOTH SHOW MUCAPE VALUES IN THE 2000-2500 J/KG RANGE ALONG AND AHEAD OF THE MAIN SURFACE TROUGH SUNDAY AFTERNOON...WHICH WILL STRETCH N/S ACROSS SOUTHEAST SD/NE NEBRASKA THEN AND PROVIDE THE LOW LEVEL FOCUS FOR CONVECTION. WITH DEEP LAYER SHEAR INCREASING ON THE EAST SIDE OF THE UPPER LOW /HOWEVER STILL LOOKING MODERATE AT 35-40KT ATTM IN THE FSD AREA/...SHOULD SEE ANOTHER ROUND OF ORGANIZED CONVECTION WITH SOME SEVERE STORMS SUNDAY AFTERNOON/SUNDAY EVENING ALONG AND EAST OF SURFACE TROUGH. MAIN THREAT WITH THESE STORMS LOOKS TO BE LARGE HAIL...TRANSITIONING TO MORE OF A DAMAGING WIND THREAT FARTHER EAST INTO IOWA/MN WHERE THE STRONGER DEEP LAYER SHEAR WILL EXIST. UPPER LOW BECOMES A CLOSED CORE CORE LOW AND LOOKS TO BE LOCATED OVER THE TRI-STATE AREA BY 12Z MONDAY. THIS UPPER LOW WILL SLOWLY LIFT NORTHEAST OVER SOUTHERN MN BY 00Z TUESDAY...AND LEAVE UNSETTLED WEATHER OVER THE SIOUX FALL FORECAST AREA. MODEL SOUNDINGS SHOWING THIN CAP PROFILES...AND WITH STRONG DAYTIME HEATING...WILL LIKELY SEE SCATTERED TO NUMEROUS CONVECTIVE COVERAGE THROUGH THE DAY. ATTM IT LOOKS LIKE THE THREAT FOR TORNADOES ASSOCIATED WITH COLD CORE LOWS WILL REMAIN FARTHER EAST INTO SOUTHERN/CENTRAL MN...BUT WILL MONITOR MESOSCALE TRENDS AS THE TIME APPROACHES. THE REMAINDER OF THE WEEK LOOKS COOL WITH H85 TEMPS HOVERING IN THE SINGLE DIGITS ABOVE ZERO CELSIUS. THE UPPER LOW SHEARS OUT A BIT BUT REMAINS OVER THE UPPER MIDWEST/GREAT LAKES REGION THROUGH WEDNESDAY WITH AN UPPER TROUGH AXIS OVER THE NORTHERN PLAINS. THIS UPPER TROUGH WILL BRING CONTINUED UNSETTLED WEATHER WITH DAILY INSTABILITY SHOWERS THROUGH WEDNESDAY. UPPER RIDGING AND GRADUAL WARMING ENSUE FOR THURSDAY AND FRIDAY AS A FULL LATITUDE TROUGH DEEPENS ACROSS THE PAC NW. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 238 PM CDT FRI MAY 17 2013 VFR THROUGH THE PERIOD WITH THE MAIN CONCERN THUNDERSTORM CHANCES. EXPECT THUNDERSTORMS TO DEVELOP IN CENTRAL PARTS OF NEBRASKA AND SOUTH DAKOTA AND SHIFT NORTHEAST OVERNIGHT. KHON WILL SEE THE BETTER CHANCE FOR THUNDERSTORMS...ESPECIALLY FROM ABOUT 3Z THROUGH 7Z...WHILE KFSD MAY CATCH A PASSING SHOWER LATER IN THE NIGHT. LITTLE IF ANY THUNDERSTORM ACTIVITY IS EXPECTED FROM 13Z THROUGH 18Z SATURDAY WITH BETTER CHANCE LATE AFTERNOON AND OVERNIGHT SATURDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM... AVIATION...08
Hazardous weather outlook, May 17, 11:37 AM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1137 AM CDT FRI MAY 17 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1137 AM CDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON OR THIS EVENING IN NORTH CENTRAL NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS WILL MOVE NORTHEAST TONIGHT AND SHOULD AFFECT AREAS FROM AROUND CHAMBERLAIN TOWARDS HURON AND BROOKINGS. WHILE THE MAJORITY OF THE STORMS SHOULD NOT BECOME SEVERE THE CHAMBERLAIN AND GREGORY LOCATIONS WILL SEE A SMALL THREAT FOR QUARTER SIZED HAIL OR A 60 MPH WIND GUST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL INCREASE WEST OF THE JAMES RIVER VALLEY BY EARLY SATURDAY EVENING...WITH THUNDERSTORMS THEN MOVING EAST ACROSS THE AREA SATURDAY NIGHT. SOME SEVERE STORMS WILL BE POSSIBLE SATURDAY EVENING...MAINLY WEST OF INTERSTATE 29. LARGE HAIL GREATER THAN GOLF BALL SIZE WILL BE THE PRIMARY THREAT WITH STORMS WEST OF THE JAMES RIVER VALLEY EARLY SATURDAY EVENING...WITH ISOLATED DAMAGING WINDS AND TORNADOES ALSO POSSIBLE. AS THE STORMS MOVE EAST IN THE LATER EVENING...THE THREAT OF DAMAGING WINDS WILL BECOME MORE DOMINANT...WITH HAIL TO THE SIZE OF HALF DOLLARS ALSO POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA SUNDAY AND SUNDAY NIGHT. SOME STORMS COULD BECOME SEVERE EAST OF THE JAMES RIVER SUNDAY AFTERNOON AND EVENING. HOWEVER...AT THIS TIME IT IS DIFFICULT TO PINPOINT THE MOST FAVORED LOCATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 17, 4:31 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 W JEFFERS 44.06N 95.24W
05/17/2013 E0.75 INCH COTTONWOOD MN PUBLIC
&&
ADAMSLocal storm report, May 17, 4:32 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
432 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HEAVY RAIN 2 W JEFFERS 44.06N 95.24W
05/17/2013 M2.20 INCH COTTONWOOD MN PUBLIC
1 HOUR RAINFALL TOTAL.
&&
ADAMSLocal storm report, May 17, 4:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 4 W DELFT 43.99N 95.17W
05/17/2013 E0.75 INCH COTTONWOOD MN PUBLIC
&&
ADAMSLocal storm report, May 17, 4:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 3 WNW DELFT 44.00N 95.14W
05/17/2013 E0.50 INCH COTTONWOOD MN PUBLIC
&&
ADAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:52 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 38 min |
| May 17, 4:12 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 48 min |
| May 17, 4:45 PM CDT | Flash Flood Warning | FSD | Cottonwood | 105 min |
| May 17, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 49 min |
| May 17, 5:47 PM CDT | Tornado Warning | FSD | Cottonwood, Jackson | 28 min |
| May 17, 6:12 PM CDT | Tornado Warning | FSD | Jackson | 33 min |
| May 17, 6:35 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 40 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.